Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 88, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 16, 2003, 4:51 PM CDT for Henry County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 16, 2003, 5:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Henry County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 162151 SVRTLH ALC067-162215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 450 PM CDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HENRY COUNTY IN SOUTHEAST ALABAMA * UNTIL 515 PM CDT * AT 450 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES NORTH OF LAWRENCEVILLE...OR ABOUT 13 MILES NORTH OF ABBEVILLE... MOVING SOUTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAWRENCEVILLE...EDWIN...SCREAMER BY 515 PM CDT... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3178 8513 3186 8532 3165 8548 3154 8524 $$ 48-TURNAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:05 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 16, 2:05 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 305 PM EDT SAT AUG 16 2003 .OVERVIEW...SATELLITE IMAGERY AND RUC ANALYSIS SHOW MID LEVEL TROUGHING ALONG THE SPINE OF THE APPALACHIANS WITH A VORT MAX OVER THE TN VLY. PARTLY TO MOSTLY SUNNY AND MUGGY CONDITIONS PREVAIL... WITH DEWPOINTS AS HIGH AS 82...BUT GENERALLY IN THE MID 70S. NO SIGN OF EAST COAST SEA BREEZE YET TO KICK UP EARLY EVENING CONVECTION LIKE YESTERDAY. MORE LIKELY TO OCCUR...CURRENT CONVECTION OVER CENTRAL AL/GA WILL DROP SOUTHWARD INTO MY CWA OVER THE NEXT FEW HOURS AS THIS UPPER IMPULSE MOVES INTO THE BASE OF THE UPPER TROUGH. .SHORT TERM...GOOD AGREEMENT BETWEEN PREVIOUS MODEL RUN AND THIS RUN... WHICH CONTINUES TO SHOW MAIN AXIS OF UPPER TROUGH MOVING OVER THE ATLANTIC BY MIDNIGHT...LEAVING BEHIND THE PACKET OF ENERGY REFERRED TO ABOVE. ON SUNDAY AND MONDAY AS ADDITIONAL TROUGH AXIS SWINGS AROUND THE UPPER LOW OVER EASTERN CANADA MOVING SOUTH ACROSS THE OHIO AND TN VLYS TOWARD OUR CWA...WE WILL CONTINUE OUR TREND OF ACTIVE EVENING CONVECTION. TLH 12Z SOUNDING SLIGHTLY DRIER AND MORE STABLE THAN 24 HOURS AGO. MODEL SOUNDINGS KEEP PWS IN THE 1.8 TO 2.0 INCH RANGE...LIS -4 TO -6...CAPES GENERALLY 2000 TO 2500 J/KG...TRENDING SLIGHTLY DRIER AND MORE STABLE. SPC SHOWS NO RISK OF SEVERE FOR OUR AREA. ALL THINGS CONSIDERED HAVE KEPT CHANCE EVENING POPS DIMINISHING AFTER MIDNIGHT THROUGH THE FORECAST PERIOD. .MARINE...NO HEADLINES. .FIRE WEATHER...NO HEADLINES. .EXTENDED...NO CHANGES. UPPER TROUGH OVER EASTERN U.S. WILL SHOW WEAK TROUGHING OVER CWA WITH S-SW SURFACE FLOW. SOME SHORTWAVE ENERGY POSSIBLE IN NW FLOW WILL WORK TO ENHANCE AFTERNOON SEA BREEZE CONVECTION. .PRELIMINARY POINT TEMPS/POPS... TLH 71 92 72 91 / 30 40 30 40 PFN 75 90 75 90 / 20 40 30 40 DHN 72 90 73 91 / 30 40 30 40 ABY 72 91 72 91 / 30 40 30 40 VLD 72 91 71 92 / 30 40 30 40 CTY 71 89 72 91 / 30 40 30 40 .TLH WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. 16
Hazardous weather outlook, Aug 16, 5:00 AM CDT, 11 hours 51 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131- 142>148-155>161-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EDT SAT AUG 16 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND EVENING ACROSS THE AREA. AN UPPER LEVEL DISTURBANCE...COMBINED WITH THE HEAT OF THE DAY...AND IN PLACE MOISTURE AND INSTABILITY...WILL PRODUCE SCATTERED THUNDERSTORMS. SEA BREEZE INTERACTION MAY ALSO OCCUR. THE THREAT FOR ANY SEVERE WEATHER WILL BE LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS WILL BECOME MORE SOUTH TODAY AND SUNDAY...AND GRADUALLY INCREASE THE MOISTURE OVER THE AREA. ALSO A LOW PRESSURE TROUGH WILL SAG TO ALABAMA AND GEORGIA...AND WILL HELP DEVELOP ISOLATED STORMS...AS WELL AS SOME SEA BREEZE FORMATION IN THE AFTERNOONS. .SPOTTER CALL TO ACTION STATEMENT... ONLY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH THE THREAT FOR SEVERE STORMS LOW. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 7-TREXLER
In the hours before
Local storm report, Aug 16, 3:40 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
440 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM WOODVILLE FL WIND DAMAGE
08/15/03 LEON TV CABLE AND PHONE LINES
DAMAGED FROM DOWNED TREES
OVER SOUTHERN LEON COUNTY.
REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Aug 16, 4:34 PM CDT, 17 minutes before
GAZ120-122-124-126-127-162200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 534 PM EDT SAT AUG 16 2003 AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ABOUT TO MOVE SOUTH INTO RANDOLPH... TERRELL AND LEE COUNTIES. PEOPLE AROUND LEESBURG...DAWSON...AND CUTHBERT SHOULD REMAIN ALERT FOR THESE THUNDERSTORMS...AND BE PREPARED TO TAKE COVER IF NECESSARY. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 48-TURNAGE
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.